Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 30, NWS Cleveland, OH

July 19, 2019Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this flash flood warning at Jul 19, 2019, 10:50 PM EDT for Crawford County, Erie County, Pennsylvania. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2019, 10:50 PM EDT (02:50 UTC)
Expired
Jul 20, 2019, 8:45 AM EDT
In force
10 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

Counties Crawford County, PA, Erie County, PA

The radar

The Pittsburgh radar (KPBZ), 151 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2019-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2019-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1989 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted.

945 
WGUS51 KCLE 200250
FFWCLE
PAC039-049-200645-
/O.NEW.KCLE.FF.W.0030.190720T0250Z-190720T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cleveland OH
1050 PM EDT Fri Jul 19 2019

The National Weather Service in Cleveland has issued a

* Flash Flood Warning for...
  Southeastern Erie County in northwestern Pennsylvania...
  Northeastern Crawford County in northwestern Pennsylvania...

* Until 245 AM EDT.

* At 1049 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Union City, Corry, Waterford, Wattsburg, Riceville, Canadohta 
  Lake, Lincolnville, Mill Village, Spartansburg and Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4176 7998 4200 7997 4200 7961 4175 7962

$$

Sefcovic
2 follow-up statements
842 
WGUS51 KCLE 200635
FFWCLE
PAC039-049-201245-
/O.EXT.KCLE.FF.W.0030.000000T0000Z-190720T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cleveland OH
235 AM EDT Sat Jul 20 2019

The National Weather Service in Cleveland has extended the

* Flash Flood Warning for...
  Southeastern Erie County in northwestern Pennsylvania...
  Northeastern Crawford County in northwestern Pennsylvania...

* Until 845 AM EDT Saturday.

* At 234 AM EDT, Doppler radar indicated thunderstorms approaching 
  the warned area. Between three and four inches of rain have 
  already fallen in some areas. Flash flooding was already 
  occurring.  Additional rainfall will likely result in additional 
  flooding.

* Some locations that will experience flooding include...
  Union City, Waterford, Wattsburg, Riceville, Canadohta Lake,
  Lincolnville, Mill Village, Spartansburg and Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4176 7998 4200 7997 4200 7961 4175 7962

$$

King
968 
WGUS71 KCLE 201245
FFSCLE

Flash Flood Statement
National Weather Service Cleveland OH
845 AM EDT Sat Jul 20 2019

PAC039-049-201255-
/O.EXP.KCLE.FF.W.0030.000000T0000Z-190720T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Erie PA-Crawford PA-
845 AM EDT Sat Jul 20 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ERIE AND NORTHEASTERN
CRAWFORD COUNTIES HAS EXPIRED...

The heavy rain has ended. Flood waters will continue to recede this 
morning. Please continue to heed any remaining road closures.

LAT...LON 4176 7998 4200 7997 4200 7961 4175 7962

$$

Greenawalt

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 9:45 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 19, 9:45 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
945 PM EDT Fri Jul 19 2019

.SYNOPSIS...
A ridge of high pressure will build northeast over the eastern
United States and linger through Saturday night. A cold front
will move south across the area Sunday. High pressure will build
east out of the middle Mississippi Valley region Tuesday to the
Ohio Valley by Wednesday with below average temperatures.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
A complex of showers and thunderstorms remains over NW PA this
evening and has finally begun expanding westward towards the
Ohio border. NE Ohio and NW PA remains the area of interest
overnight with scattered showers and thunderstorms lingering in
the region. Will keep 40/50 PoPs over the region as convection
should eventually fall apart as the area continues to stabilize.

Previous Discussion...
Lower confidence forecast this evening with respect to
convective potential. A few subtle disturbances will pass just
north of the area this evening. Convection already firing ahead
of these features has prompted a severe thunderstorm watch for
portions of the area. A highly unstable environment has
developed over the area, with SBCAPE values near 5000 j/kg, and
increasing low and good mid level lapse rates. Shear will remain
marginal through the night, with effective bulk shear values
around 25 kts. The main threat for severe weather will be
damaging wind gusts. Hi-res guidance is not handling the finer
details very will, especially with the ongoing convection, but
currently thinking the best threat for storms will peak around
00Z across the area. Thunderstorm chances will decrease through
the overnight as the atmosphere stabilizes and the main forcing
mechanisms depart the region.

The story for tomorrow is the continued heat and humidity. Not
much changes with the forecast, with highs in the low to mid 90s
and resultant heat indices peaking in the 105F-110F range. Have
kept the headlines the same for now, but the highest heat
indices will again be west of the I-71 corridor on Saturday.
Precip chances will increase again Saturday evening, as the
pattern hints at upstream convection tracking into the area.
With details fuzzy this far out, kept pops in the chance range,
mainly across the northern part of the area, tomorrow evening
and night.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The cold front will be crossing the lake early Sunday and it
will slow as it proceeds into northern OH/nw PA. Will continue
with the likely shower/thunderstorm wording, but timing of the
front will need to be watched. Peak heating timing may give us
an opportunity for stronger storms. But with the front lingering
a bit longer, it will still be warm and muggy Sunday and precip
chances will drag into Monday, especially for the southern half
of the area. High pressure will build across the Great Lakes
Monday into Tuesday with a weak trough crossing the eastern
lakes Tuesday. Tuesday is dry with the outside chance of a
shower across the snowbelt. Temperatures for the early part of
the work week will be much more comfortable and we will return
to highs in the upper 70s/lower 80s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
We will retain some semblance of an upper trough through the
rest of the work week and with that seasonable temperatures that
will climb a degree or two each day. Generally left the long
term dry although cannot rule out a spotty shower with the
presence of the upper trough. No significant features to target
better precip chances on.

&&

.AVIATION /00Z Saturday THROUGH Wednesday/...
All areas are VFR as storms remain around the airspace. Main
concern for this evening and tonight will be the final evolution
of a complex of thunderstorms over SE Michigan. Have a thunder
mention at KCLE, KERI, and KYNG for now but may be overdone if
complex sinks south or dissipates over the Lake. All convection
should deteriorate overnight and the area should remain stable
through the day on Saturday. Will have VFR and a dry forecast
with southwest winds with occasional gusts to 20 knots.

OUTLOOK...Non-VFR possible in showers and thunderstorms Saturday
night through Monday.

&&

.MARINE...
A complex or two of storms are expected to cross the lake this
evening and tonight with a brief disturbance of the general
southwest flow that will continue into and through Saturday. Waves
on the east end for the rest of this afternoon and for Saturday
afternoon will be 3 feet with an occasional 4 footer. Wind/waves
higher in storms. Storms are also possible again on the lake
Saturday with the main forcing Saturday night with a cold front
nearing the lake. Cold frontal timing is sometime Sunday morning
with the front slowing as it pushes south of the lake. Winds on the
backside of the front will shift to the north for Monday into
Tuesday although a secondary trough will cross the eastern lakes
Tuesday. Going into mid week high pressure is weakly in place across
the lower lakes and Ohio Valley.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Excessive Heat Warning until 8 PM EDT Saturday for OHZ003-
     006>014-017>023-027>033-036>038-047.
     Heat Advisory until 8 PM EDT Saturday for OHZ089.
PA...Heat Advisory until 8 PM EDT Saturday for PAZ001>003.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...Greenawalt/Sefcovic
SHORT TERM...Oudeman
LONG TERM...Oudeman
AVIATION...Sefcovic
MARINE...TK/Oudeman
Hazardous weather outlook, Jul 19, 9:44 PM EDT, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
944 PM EDT Fri Jul 19 2019

OHZ003-006>014-017>023-027>033-036>038-047-210145-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-
944 PM EDT Fri Jul 19 2019

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ089-PAZ001>003-210145-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
944 PM EDT Fri Jul 19 2019

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SATURDAY...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

LEZ061-142>149-162>169-210145-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
944 PM EDT Fri Jul 19 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 19, 5:55 PM EDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Cleveland OH
555 PM EDT Fri Jul 19 2019

PAZ002-003-192245-
Southern Erie-Crawford-
555 PM EDT Fri Jul 19 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ERIE AND
NORTHWESTERN CRAWFORD COUNTIES...

At 555 PM EDT, a strong thunderstorm was located over Waterford, or
16 miles southeast of Erie, moving east at 25 mph. Other strong
storms were located west of Edinboro also moving east.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Edinboro, Union City, Cambridge Springs, Waterford, Wattsburg,
Canadohta Lake, Springboro, Mill Village and Elgin.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4177 8036 4187 8039 4208 7976 4201 7976
      4200 7975 4200 7962 4193 7960 4185 7962
TIME...MOT...LOC 2155Z 257DEG 21KT 4193 7997

Oudeman
Special weather statement, Jul 19, 6:47 PM EDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Cleveland OH
647 PM EDT Fri Jul 19 2019

PAZ003-192330-
Crawford-
647 PM EDT Fri Jul 19 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN CRAWFORD
COUNTY...

At 647 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Grand Valley to near Meadville. Movement
was southeast at 20 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Meadville, Titusville, Riceville, Lincolnville, Canadohta Lake, Guys
Mills, Cochranton, Saegertown, Hydetown, Blooming Valley, Townville,
Spartansburg, Venango and Woodcock.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4162 7982 4161 7983 4155 7992 4154 7993
      4151 7998 4149 8000 4149 8009 4148 8015
      4178 8017 4185 7962 4162 7961
TIME...MOT...LOC 2247Z 321DEG 16KT 4170 7955 4169 8013

Oudeman
Local storm report, Jul 19, 8:31 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
831 PM EDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     6 SSE TOWNVILLE         41.59N 79.86W
07/19/2019                   CRAWFORD           PA   911 CALL CENTER

            TREE DOWN, TIME ESTIMATED BY RADAR.

&&
Local storm report, Jul 19, 8:56 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
856 PM EDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     2 W HYDETOWN            41.65N 79.76W
07/19/2019                   CRAWFORD           PA   911 CALL CENTER

            CRAWFORD COUNTY SHERIFF DISPATCH REPORTS
            MULTIPLE TREES DOWN IN THE VICINITY OF SR
            408 FROM TOWNVILLE TO HYDETOWN.

&&

SEFCOVIC
Special weather statement, Jul 19, 9:09 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Cleveland OH
909 PM EDT Fri Jul 19 2019

PAZ003-200200-
Crawford-
909 PM EDT Fri Jul 19 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAWFORD COUNTY...

At 909 PM EDT, a strong thunderstorm was located near Guys Mills, or
14 miles northwest of Oil City, moving east at 20 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Titusville, Hydetown and Townville.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4162 7982 4157 7988 4157 7989 4152 7995
      4170 7995 4173 7962 4162 7962
TIME...MOT...LOC 0109Z 270DEG 17KT 4161 7985

Oudeman
Local storm report, Jul 19, 10:30 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1030 PM EDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     FLOOD            4 SSE TOWNVILLE         41.62N 79.86W
07/19/2019                   CRAWFORD           PA   911 CALL CENTER

            FAUNCETOWN ROAD AT MAPLE HILL ROAD
            FLOODED... ROAD POSSIBLY WASHED OUT.

&&

SEFCOVIC

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:16 PM EDTAreal Flood AdvisoryCLECrawford4 hr
Jul 19, 9:09 PM EDTSpecial Weather StatementCLEVenango51 min
Jul 19, 9:20 PM EDTFlash Flood WarningCLECrawford11 hr
Jul 19, 10:36 PM EDTAreal Flood AdvisoryCLECrawford, Erie4 hr
Jul 20, 2:57 AM EDTAreal Flood WarningCLECrawford6 hr
Jul 20, 8:13 AM EDTAreal Flood WarningCLECrawford6 hr
Jul 20, 8:55 AM EDTAreal Flood WarningCLECrawford6 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.